Epidemiology, Diagnosis and Treatment of Clostridium Difficile Infection

Matteo Bassetti; Giovanni Villa; Davide Pecori; Alessandra Arzese; Mark Wilcox

Disclosures

Expert Rev Anti Infect Ther. 2012;10(12):1405-1423. 

In This Article

Risk Factors for the Development of CDI

Risk factors for the first episode of CDI, factors associated with the increased incidence of CDI and the role of antibiotics and colonization are summarized in Box 1 & Box 2 and Table 1. As already mentioned, antibiotics play an important part in the development of CDI. By disrupting the normal microbiota in the gut, they favor the multiplication and colonization of C. difficile, particularly those strains that are resistant to the administered antibiotic(s). Susceptibility to CDI in patients treated with antibiotics persists for a variable period after the administration of the last dose of antibiotic; this may depend also on the molecule that was administered, possibly being shorter for cephalosporins and longer for clindamycin.[51,52] Recent epidemic C. difficile strains have a different antibiotic resistance profile; historically, C. difficile isolates were resistant to clindamycin, but susceptible to fluoroquinolones, whereas the new C. difficile BI/NAP1/027 acquired resistance to gatifloxacin and moxifloxacin.[21,53]

Even though some CDI cases are not associated with previous antibiotic exposure, this remains the principal risk factor for the development of CDI, typically occurring within 2–3 months before infection.[54] Every antibiotic has been associated with the development of CDI, but some carry a higher risk than others, including clindamycin, cephalosporins and, more recently, fluoroquinolones.[16,53,55–57]

Hospitalization is another important risk factor, since it brings together multiple major issues, such as a spore-contaminated environment, sub-optimal hand hygiene by healthcare workers and a highly susceptible population of patients. Older patients show greater incidence of CDI and greater mortality; this is due to their inability to mount a specific serum IgG immune response when first exposed to the toxins, which is also associated with a higher rate of recurrent disease in this subset of patients.[58,59] Notably, there is a two- to threefold increase of death in the elderly with CDI caused by C. difficile BI/NAP1/027.[60]

Exposure to stomach acid-reducing agents, such as H2 blockers and PPIs, remains a controversial risk factor, and has been associated with CDI in some hospital studies but not in others.[55,58] However, there is accumulating evidence to support an increased risk of CDI associated particularly with PPIs, including data showing a dose–response effect.[61]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....